Back to Health & medical

Which birth control pill will not cause weight gain?

By Peter Wood 1 min read

Q: Are you meant to gain weight when you start using hormone-replacing contraceptives, such as the pill or an IUD?

You can rest easy. While it’s a common misconception that weight gain can be caused by a hormone-replacing contraceptive such as the pill or having an IUD, there is no definitive proof of it.

The misconception probably harks back to when birth control pills were first sold in the 1960s with high levels of both oestrogen and progestin hormones, which can cause an increased appetite and fluid retention, leading to weight gain.

Today, with different formulations and the right GP-
prescribed dose suitable for you, while fluid retention might be experienced in the first two or three months, it should only be temporary and can be helped by drinking plenty of fluids.


Have a question for our panel of experts? Ask them here!

Any advice given is general in nature and is not intended as a substitute for medical advice and must not be relied upon as such. For any healthcare advice, always consult a healthcare practitioner.

Peter Wood is an obstetrician-gynaecologist with Sydney Adventist Hospital.


Be the first to comment

Please check your e-mail for a link to activate your account.